Alert archive / Texas / Flash Flood Warnings in 2012

Flash Flood Warning 34, NWS Lake Charles, LA

July 13, 2012Hardin County, Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Jul 13, 2012, 6:05 AM CDT for Hardin County, Jefferson County, Orange County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2012, 6:05 AM CDT (11:05 UTC)
Expired
Jul 13, 2012, 9:00 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Hardin County, TX, Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 58 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 7:00 AM CDTFLASH FLOODBridge City, TXSIGNIFICANT STREET FLOODING IN BRIDGE CITY AROUND 7 AM.
Jul 13, 8:00 AM CDTFLASH FLOOD1 Nnw Central Gardens, TXCARS STALLED IN FLOOD WATERS AT UNDERPASS ON HWY 366

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2012-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2012-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WGUS54 KLCH 131105
FFWLCH
TXC199-245-361-131400-
/O.NEW.KLCH.FF.W.0034.120713T1105Z-120713T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
605 AM CDT FRI JUL 13 2012

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN JEFFERSON COUNTY IN SOUTHEAST TEXAS...
  ORANGE COUNTY IN SOUTHEAST TEXAS...
  SOUTHEASTERN HARDIN COUNTY IN SOUTHEAST TEXAS...

* UNTIL 900 AM CDT

* AT 601 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING REPEATEDLY ACROSS THE 
WARNED AREA. TWO TO FOUR INCHES OF RAINFALL HAVE FALLEN ACROSS 
PORTIONS OF ORANGE AND NORTHERN JEFFERSON OVER THE LAST 2 HOURS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BEAUMONT...BRIDGE CITY...CENTRAL GARDENS...MAURICEVILLE...
  NEDERLAND...ORANGE...PORT NECHES...VIDOR...WEST ORANGE...FOREST    
  HEIGHTS...LAKEVIEW...ORANGEFIELD...PINE FOREST AND ROSE CITY.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
NECHES RIVER...GUM SLOUGH...COW BAYOU...VILLAGE CREEK...VILLAGE
SLOUGH...PINE ISLAND BAYOU...SABINE RIVER...TENMILE CREEK...WILLOW
MARSH BAYOU...WALKER BRANCH...DIN, BAYOU...BLACK CREEK...TIGER
CREEK...CANEY CREEK...COLE CREEK...ADAMS BAYOU...BIRD ISLAND BAYOU...
GRAYS BAYOU...LITTLE CYPRESS BAYOU...OLD RIVER AND BOGGY CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

&&

LAT...LON 3024 9424 3024 9370 3021 9372 3015 9370
      3011 9370 3009 9373 3005 9371 3007 9372
      3002 9374 2999 9379 2998 9379 2996 9384
      2996 9428

$$

LANDRENEAU
1 follow-up statement
599 
WGUS74 KLCH 131236
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
736 AM CDT FRI JUL 13 2012

TXC199-245-361-131400-
/O.CON.KLCH.FF.W.0034.000000T0000Z-120713T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARDIN TX-JEFFERSON TX-ORANGE TX-
736 AM CDT FRI JUL 13 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR ORANGE...NORTHEASTERN
JEFFERSON AND SOUTHEASTERN HARDIN COUNTIES UNTIL 900 AM CDT...

AT 724 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA WITH 
RAINFALL RATES OF 2 TO 4 INCHES PER HOUR. RAIN GAUGE AND RADAR 
ESTIMATES INDICATE THAT RAINFALL AMOUNTS OF 2 TO 6.5 INCHES HAVE 
FALLEN ACROSS MUCH OF ORANGE COUNTY AND EASTERN JEFFERSON COUNTIES.
ADDITIONAL HEAVY RAINFALL IS MOVING INTO WARNED AREA AND AN 
ADDITIONAL 2 TO 4 INCHES OF RAIN IS POSSIBLE. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
BEAUMONT...BRIDGE CITY...CENTRAL GARDENS...MAURICEVILLE...
NEDERLAND...ORANGE...PORT NECHES...VIDOR...WEST ORANGE...FOREST
HEIGHTS...LAKEVIEW...ORANGEFIELD...PINE FOREST AND ROSE CITY.

SOME OF THE DRAINAGE SYSTEMS THAT ARE LIKELY FLOODING ARE COLE CREEK 
AND ADAMS BAYOU BETWEEN MAURICEVILLE AND ORANGEFIELD. OTHER BAYOUS 
THAT ARE LIKELY TO FLOOD ARE TIGER CREEK NORTH OF PINE FOREST AND 
COW BAYOU BETWEEN MAURICEVILLE AND INTERSTATE 10. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF  ARE POSSIBLE IN THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3024 9424 3024 9370 3021 9372 3015 9370
      3011 9370 3009 9373 3005 9371 3007 9372
      3002 9374 2999 9379 2998 9379 2996 9384
      2996 9428

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 4:55 AM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 13, 4:55 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
455 AM CDT FRI JUL 13 2012

.UPDATE...
WITH THE LATEST SIGNIFICANT UPTREND IN COVERAGE OF SHRA/TSRA OVER
THE ENTIRE AREA...RAISED POPS TO 80% FOR THE REMAINDER OF THE
MORNING ACROSS SE TX/C AND S LA. WITH THE INCREASED QPF VALUES OF
1-3 INCHES NOW EXPECTED AREAWIDE...EXPANDED THE FLASH FLOOD WATCH TO
INCLUDE THE REMAINDER OF SOUTH CENTRAL LOUISIANA. REMAINDER OF
FORECAST PARAMETERS REMAIN THE SAME.

DML

&&

.PREV DISCUSSION... /ISSUED 414 AM CDT FRI JUL 13 2012/

DISCUSSION...
LATEST WX MAP CONTINUES TO SHOW NEARLY STATIONARY MID/UPPER
LEVEL TROF OVER E TX INTO OK/AR THIS MORNING. ONCE AGAIN...SAT AND
RADAR SHOWS SCT/NUM SHRA BEGINNING TO FILL ACROSS SE TX/C AND S LA
THIS MORNING.

WITH NOT MUCH MOVEMENT EXPECTED WITH THE TROF AT THE SFC AND ALOFT
TODAY...THE SHRA/TSRA WILL CONTINUE DEVELOPING FOR THE REMAINDER
OF THIS MORNING INTO THE AFTERNOON HOURS. HAVING HAD REPEATED
DAILY DELUGES ACROSS THE REGION OVER THE LAST WEEK...THE GROUND IS
SATURATED OVER MOST LOCATIONS. ANYWHERE FROM 3 TO 8 INCHES...WITH
ISOLATED AMOUNTS OVER 10 INCHES...HAVE FALLEN OVER THE LAST WEEK
ACROSS SE TX/C AND SW LA. WITH ANOTHER 1-2 INCHES WITH ISOLATED
AMOUNTS 4-5 INCHES POSSIBLE TODAY...THE FLASH FLOOD WATCH
CONTINUES THRU 7 PM.

FOR THE WEEKEND...THE UPPER LEVEL TROF OVER C TX NE THRU THE
ARKLATEX BE SLOW TO WEAKEN. THUS...CONTINUING A BETTER THAN
AVERAGE CHANCE SHRA/TSRA. BY EARLY NEXT WEEK...HIGH PRESSURE ALOFT
WILL GRADUALLY BUILD OVER THE REGION. WITH LINGERING MOISTURE AND
WEAKER DISTURBANCES STILL ABOUND...DAILY SCT AFTERNOON SHRA/TSRA
CAN BE EXPECTED.

DML

MARINE...
A VERY MOIST ATMOSPHERE ALONG WITH A TROUGH OF LOW PRESSURE AT
THE SURFACE AND ALOFT OVER TEXAS AND LOUISIANA WILL CONTINUE TO
PROVIDE NUMEROUS SHOWERS AND THUNDERSTORMS AGAIN TODAY. OTHERWISE...S
TO SE WINDS ~10 KTS AND SEAS 2-3 FT WILL CONTINUE TODAY...DIMINISHING
TO 5-10 KTS AND SEAS 1-2 FT OVER THE WEEKEND.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  83  74  87  75  88 /  80  30  60  30  50
KBPT  83  75  85  76  87 /  80  30  60  30  50
KAEX  82  71  87  72  88 /  80  30  60  30  50
KLFT  87  73  88  74  88 /  80  30  60  30  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     ACADIA...ALLEN...AVOYELLES...BEAUREGARD...CALCASIEU...EAST
     CAMERON...EVANGELINE...IBERIA...JEFFERSON DAVIS...
     LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST. LANDRY...ST.
     MARY...UPPER ST. MARTIN...VERMILION...VERNON...WEST CAMERON.

TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     HARDIN...JEFFERSON...NORTHERN JASPER...NORTHERN NEWTON...
     ORANGE...SOUTHERN JASPER...SOUTHERN NEWTON...TYLER.

GM...NONE.
&&
Hazardous weather outlook, Jul 13, 5:22 AM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
522 AM CDT FRI JUL 13 2012

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-141030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
522 AM CDT FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
DUE TO THE COMBINATION OF COPIOUS GULF MOISTURE...A NEARLY
STATIONARY TROUGH OF LOW PRESSURE ALOFT...AND ALREADY SATURATED
GROUND...LOCALIZED FLOODING MAY BE POSSIBLE TODAY. THUS...A FLASH
FLOOD WATCH CONTINUES TODAY FOR ALL OF SOUTHEAST TEXAS...CENTRAL
AND SOUTHERN LOUISIANA...AS ANY ADDITIONAL HEAVY RAINFALL MAY
CAUSE LOCALIZED FLOODING OF URBAN AREAS...LOW ELEVATION AREAS
PRONGED TO FLOODING...ESPECIALLY NEAR RIVERS AND STREAMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WEATHER PATTERN WILL BE SLOW TO CHANGE OVER THE WEEKEND AS
SHOWER AND THUNDERSTORM CHANCES REMAIN ABOVE NORMAL. BY EARLY NEXT
WEEK...THE UPPER LEVEL TROUGH OF LOW PRESSURE WILL SLOWLY WEAKEN
AND BE REPLACED WITH BUILDING HIGH PRESSURE. WITH LINGERING
MOISTURE AND DAYTIME HEATING...EXPECT AFTERNOON SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING THAT MAY OCCUR
TODAY.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:32 AM CDTAreal Flood AdvisoryLCHHardin, Jasper, Jefferson, Newton, Orange, Tyler118 min
Jul 13, 6:00 AM CDTAreal Flood AdvisoryLCHJasper, Newton, Tyler105 min
Jul 13, 7:49 AM CDTAreal Flood AdvisoryLCHJasper, Newton, Tyler116 min
Jul 13, 8:56 AM CDTFlash Flood WarningLCHHardin, Jefferson, Orange6 hr
Jul 13, 9:46 AM CDTAreal Flood AdvisoryLCHJasper, Newton, Tyler119 min
Jul 13, 10:33 AM CDTFlash Flood WarningLCHHardin4 hr
Jul 13, 10:44 AM CDTFlash Flood WarningLCHJefferson4 hr
Jul 13, 11:50 AM CDTAreal Flood AdvisoryLCHJasper, Tyler3 hr
Jul 13, 2:52 PM CDTAreal Flood WarningLCHHardin24 hr
Jul 13, 2:57 PM CDTAreal Flood WarningLCHJefferson24 hr
Jul 13, 3:04 PM CDTAreal Flood WarningLCHOrange7 hr

Nearby

Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.